Alert archive / Florida / Tornado Warnings in 2009

Tornado Warning 3, NWS Tampa Bay, FL

April 14, 2009Hillsborough County, Pasco County, Florida

NWS Tampa Bay, FL issued this tornado warning at Apr 14, 2009, 8:48 AM EDT for Hillsborough County, Pasco County, Florida. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2009, 8:48 AM EDT (12:48 UTC)
Expired
Apr 14, 2009, 9:15 AM EDT
In force
27 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hillsborough County, FL, Pasco County, FL

The radar

The Tampa radar (KTBW), 65 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 8:50 AM EDTTORNADO 02 Ssw Land O' Lakes, FLPUBLIC REPORT OF A TORNADO JUST NORTH OF INTERSECTION OF STATE ROAD 54 AND U.S. HIGHWAY 41 MOVING EAST NORTHEAST.
Apr 14, 9:00 AM EDTTSTM WND GST 60Zephyrhills, FLSEVERAL TREES AND POWER LINES DOWN IN ZEPHYRHILLS AND LAKE BERNADETTE.
Apr 14, 9:00 AM EDTTORNADO3 Nne Wesley Chapel, FLPOSSIBLE TORNANDO. NWS ON ROUTE TO DO SURVEY.
Apr 14, 9:06 AM EDTTSTM WND GST 60Zephyrhills, FLSEVERAL TREES AND POWER LINES DOWN IN ZEPHYRHILLS AND LAKE BERNADETTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:15 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 0.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1552 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
2.3
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTBW 141248
TORTBW
FLC057-101-141315-
/O.NEW.KTBW.TO.W.0003.090414T1248Z-090414T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
848 AM EDT TUE APR 14 2009

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HILLSBOROUGH COUNTY IN FLORIDA.
  CENTRAL PASCO COUNTY IN FLORIDA.

* UNTIL 915 AM EDT

* AT 846 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR LUTZ...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  LUTZ.
  LAND O LAKES.
  WESLEY CHAPEL.
  HILLSBOROUGH RIVER STATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE PLEASE CALL
813-645-2323.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT TUESDAY AFTERNOON
FOR NORTHWESTERN FLORIDA.

&&

LAT...LON 2843 8214 2810 8213 2807 8256 2839 8256
TIME...MOT...LOC 1248Z 262DEG 21KT 2818 8246

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Apr 14, 6:30 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 14, 6:30 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
630 AM EDT TUE APR 14 2009

.UPDATE...TORNADO WATCH 154 IS IN EFFECT UNTIL 200 PM FOR MUCH OF
WEST CENTRAL FLORIDA.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS OVER THE NATURE COAST AND
ADJACENT WATERS WILL CONTINUE THROUGH THE MORNING AS THEY SAG
SOUTH. FORECASTS UPDATED SHORTLY.

&&

09/RUDE 7/PETRO

&&

.PREV DISCUSSION... /ISSUED 339 AM EDT TUE APR 14 2009/

SHORT TERM (TODAY-THURSDAY)...SHOWERS AND THUNDERSTORMS ARE
APPROACHING THE AREA AHEAD OF A COLD FRONT. THESE STORMS WILL MOVE
THROUGH THE AREA TODAY WITH THE COLD FRONT CLEARING THE AREA
TONIGHT. STRONG UPPER ENERGY AND A LOW LEVEL JET IN PLACE ACROSS
THE NORTHERN HALF OF THE STATE MAY ALLOW FOR A FEW STRONG STORMS
TODAY WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. CONTINUED WARM
TEMPERATURES TODAY WILL ALLOW FOR SOME GUSTY WINDS ACROSS THE AREA
AND HAVE ISSUED A LAKE WIND ADVISORY FOR LATE THIS MORNING THROUGH
THIS EVENING FOR WINDS OF 20+ MPH. FOR TONIGHT...THE FRONT WILL
PUSH SOUTH OF THE AREA WITH SOME LINGERING SHOWERS POSSIBLE ACROSS
THE SOUTHERN ZONES AS HIGH PRESSURE BUILDS IN FROM THE NORTH. SOME
COOLER AND DRIER AIR WILL MOVE INTO THE AREA AND BRING TEMPS DOWN
TO NEAR NORMAL. HIGH PRESSURE WILL THEN REMAIN ACROSS THE AREA
THROUGH THE REST OF THE PERIOD WITH TEMPS REMAINING NEAR NORMAL.

LONG TERM (THURSDAY NIGHT-MONDAY)...SURFACE HIGH PRESSURE BUILDS IN
OVER THE REGION BETWEEN TWO STORM SYSTEMS AND WILL DRIFT SOUTHEAST
THROUGH SUNDAY NIGHT. A SUBTLE INCREASE IN MOISTURE THROUGHOUT THE
LONG TERM CAN BE EXPECTED AS WINDS GRADUALLY GAIN A SOUTHERLY
COMPONENT. MODELS STILL LACKING MUCH DEPTH WITH MOISTURE SO HAVE
KEPT POPS LOW THROUGH THE WEEKEND.

GFS AND ECMWF ARE STARTING TO COME INTO BETTER AGREEMENT WITH THE
NEXT STORM SYSTEM THAT WILL PUSH THROUGH THE AREA EARLY MONDAY.
ECMWF STILLS REMAINS A LITTLE QUICKER THAN THE GFS...REGARDLESS,
HAVE KEPT POPS 30% FOR MONDAY MORNING. TEMPERATURE WISE... NEAR
NORMAL TO SLIGHTLY ABOVE AVERAGE CONDITIONS CAN BE EXPECTED IN THE
LONG TERM.

AVIATION...CLOUD COVER ACROSS THE REGION CONTINUES TO INCREASE IN
COVERAGE AND DECREASE IN HEIGHT FROM NORTH TO SOUTH AS A PREFRONTAL
SYSTEM PUSHES ASHORE. MVFR CEILINGS ARE EXPECTED TO SPREAD SOUTH
THROUGHOUT THE DAY AS THE COLD FRONT BEGINS TO SLIDE INTO THE AREA.
A FEW VICINITY THUNDERSTORMS ALONG AND AHEAD OF THE FRONT MAY
PRODUCE BRIEF GUSTY WINDS TO AROUND 30 KNOTS. AS THE FRONT MOVES
THROUGH BY LATE TONIGHT, WINDS WILL GRADUALLY TURN MORE WESTERLY AND
DECREASE TO AROUND 10KT.

MARINE...SCA WILL CONTINUE THROUGH TONIGHT AS WINDS WILL REMAIN
AT 20-25 KNOTS AHEAD OF AND JUST BEHIND THE FRONT. WINDS WILL THEN
QUICKLY SUBSIDE AFTER MIDNIGHT AND REMAIN LIGHT THROUGH THURSDAY
AS HIGH PRESSURE RIDGES ACROSS THE AREA. THE PRESSURE GRADIENT
WILL THEN TIGHTEN THURSDAY NIGHT THROUGH SATURDAY AS THE HIGH
PRESSURE CENTER BUILDS INTO THE DEEP SOUTH.

FIRE WEATHER...COOLER AND DRIER AIR WILL SETTLE INTO THE AREA
BEHIND THE COLD FRONT FOR WEDNESDAY ALLOWING FOR AN HOUR OR TWO OF
CRITICAL HUMIDITIES WEDNESDAY AFTERNOON. DRY AIR WILL REMAIN IN
PLACE FOR THURSDAY AFTERNOON WITH CRITICAL HUMIDITIES POSSIBLE
ACROSS MUCH OF THE AREA. WILL MONITOR CONDITIONS FOR A POSSIBLE
WATCH THURSDAY AFTERNOON...BUT ATTM DO NOT HAVE DURATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  81  63  78  58 /  60  20  10   0
FMY  85  67  82  60 /  40  30  10   0
GIF  84  63  81  57 /  60  20  10   0
SRQ  80  65  77  58 /  60  20  10   0
BKV  81  56  79  50 /  60  10  10   0
SPG  80  66  77  61 /  60  20  10   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-
     HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-
     SARASOTA-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
     20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER
     OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR TAMPA BAY WATERS.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...20/BARRON
Hazardous weather outlook, Apr 14, 5:47 AM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
547 AM EDT TUE APR 14 2009

FLZ039-042-043-048>052-055>057-060>062-065-141430-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
547 AM EDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA
TODAY AHEAD OF A COLD FRONT AS THE WARM AND MOIST ENVIRONMENT
COMBINES WITH UPPER LEVEL ENERGY. STRONGER STORMS MAY CONTAIN
DAMAGING WIND GUSTS...SMALL HAIL AND DEADLY LIGHTNING.
THUNDERSTORMS WILL PUSH SOUTH OF THE AREA TONIGHT AS THE FRONT
MOVES THROUGH THE STATE.

...HIGH WIND IMPACT...
WINDS WILL INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS LATE THIS
MORNING AND REMAIN STRONG THROUGH EARLY THIS EVENING. CONDITIONS
ON AREA LAKES WILL BE ROUGH FOR SMALL WATER CRAFT.

...RIP CURRENT IMPACT...
THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY AT AREA
BEACHES WITH THE STRONG SOUTHWEST TO WEST WINDS.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

...WIND AND SEA IMPACT...
WINDS WILL BE 20 TO 25 KNOTS WITH HIGHER GUSTS ACROSS THE COASTAL
WATERS TODAY THROUGH TONIGHT. THIS WILL ALLOW SEAS TO BUILD UP TO
7 FEET WELL OFFSHORE. SMALL CRAFT OPERATORS SHOULD POSTPONE TRIPS
UNTIL CONDITIONS IMPROVE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...FIRE WEATHER IMPACT...
COOLER AND DRIER AIR WILL MOVE INTO THE AREA WEDNESDAY BEHIND THE
FRONT AS HIGH PRESSURE BUILDS INTO THE REGION. A COUPLE OF HOURS
OF CRITICAL HUMIDITIES WILL BE POSSIBLE MAINLY ACROSS INLAND AREAS
WEDNESDAY AFTERNOON. THE DRY CONDITIONS WILL CONTINUE INTO
THURSDAY AFTERNOON WITH A FEW HOURS OF CRITICAL HUMIDITIES
POSSIBLE ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Apr 14, 7:11 AM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
711 AM EDT TUE APR 14 2009

FLZ039-042-141215-
CITRUS-LEVY-
711 AM EDT TUE APR 14 2009

...STRONG THUNDERSTORMS WILL AFFECT LEVY AND CITRUS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...MOVING EAST AT 40 MPH...WILL AFFECT CEDAR KEY...
HOMOSASSA SPRINGS...CRYSTAL RIVER AND OTTER CREEK...UNTIL 815 AM EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2948 8240 2922 8239 2921 8252 2906 8253
      2901 8236 2882 8218 2869 8226 2871 8269
      2875 8265 2886 8273 2889 8266 2908 8281
      2906 8282 2916 8281 2916 8303 2913 8305
      2929 8315 2960 8293
TIME...MOT...LOC 1111Z 254DEG 35KT 2930 8296 2891 8276

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:38 PM EDTSpecial Marine WarningTBW82 min
Apr 13, 9:00 PM EDTSpecial Weather StatementTBWLevy60 min
Apr 14, 3:34 AM EDTSpecial Marine WarningTBW26 min
Apr 14, 4:00 AM EDTLake Wind AdvisoryTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter16 hr
Apr 14, 6:57 AM EDTSpecial Marine WarningTBW63 min
Apr 14, 7:11 AM EDTSpecial Weather StatementTBWCitrus, Levy64 min
Apr 14, 7:57 AM EDTSpecial Marine WarningTBW63 min
Apr 14, 8:07 AM EDTSevere Thunderstorm WarningTBWCitrus, Hernando, Levy, Sumter53 min
Apr 14, 8:17 AM EDTSevere Thunderstorm WarningTBWHernando, Hillsborough, Pasco, Pinellas58 min
Apr 14, 8:25 AM EDTTornado WarningTBWPasco, Pinellas16 min
Apr 14, 8:40 AM EDTSpecial Marine WarningTBW65 min
Apr 14, 8:57 AM EDTAreal Flood AdvisoryTBWCitrus3 hr
Apr 14, 9:02 AM EDTSevere Thunderstorm WarningTBWHernando, Hillsborough, Pasco, Polk, Sumter58 min
Apr 14, 9:09 AM EDTSpecial Marine WarningTBW66 min
Apr 14, 10:15 AM EDTSpecial Weather StatementTBWPolk60 min
Apr 14, 1:48 PM EDTSpecial Weather StatementTBWManatee57 min
Apr 14, 1:49 PM EDTSpecial Marine WarningTBW56 min
Apr 14, 2:49 PM EDTSpecial Marine WarningTBW86 min
Apr 14, 3:43 PM EDTSpecial Weather StatementTBWHillsborough, Pinellas, Polk47 min
Apr 14, 4:31 PM EDTSpecial Weather StatementTBWHillsborough, Pinellas, Polk59 min

Nearby

Tornado Warnings in Florida, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.